In July of this year my lower back really started to hurt and i was feeling pretty low in general. I went to my regular GP and he ended up sending me to a spine institute. In October received 6 steriod injections in my lower back. To make a long story short in November I was having quite a few more problems like headaches, dizzyness, I haven't had a period since July, (i am a female age 41)Foot cramps, and the list goes on...A doctor friend of mine decided to do some blood work and it came back with my cortisol at 2.2 and my ACTH at < 5 and my Aldosterone at 7 low testosterone vitamin d at 6.8. Iam not sure where to turn we have 4 endo docs in my state and most deal with diabetes or arent taking new patients. Should I be concerned or do these levels come up on their own?
The cortisol shots can do a number on you... on some people they can make you cushingoid, on others, you don't recover the adrenal function from the corticosteroid blast right away and the adrenals get a vacation. Symptoms of high and low cortisol can overlap too.
When the adrenals go low, you get the cruddy symptoms. ACTH though is a very difficult test to do well as in accurately as it is a fussy test.
What time was that cortisol test? That is a huge factor? Also, if you are thinking this is a long term disease rather than caused by the steroid shots - not sure of the timing of shots vs tests - then many sets of tests have to be done. Diabetes endo docs are not the best at this. It takes an endo that knows adrenals - the pituitary or a good one can help you and yes, you will have to wait to get in...
The test was taken around 8:30 in the morning. I was feeling pretty bad before the shots. Starting in July. The shots were on Nov 1st and then the blood tests were done on the 29th of November. I just didn't know if these blood tests help to answer the questions about why I was feeling so bad or if the tests were messed up because of the shots. No doctors seem real interested in helping and we dont have many specialists where I live. Is it worth a trip elsewhere or should I just keep waiting until I get better ot i get worse?
The test time is appropriate which is good. Was the ACTH taken in a chilled tube and did the put the tube in the bin or the centrifuge? If it was not taken away and spun right away, the ACTH degrades in the tube.
The test coming 28 days after the shots... should be ok but it is uncertain. You don't know what steroid you got but it was probably dexamethasone. Dexamethasone suppresses ACTH and has a long half life.
Neuro-endos are at larger hospitals and universities and that is what you would probably need. Have tumor, will travel is kinda the motto we use... so you may have to travel. I travel a lot to get the help I need... it is not fun but necessary and I am next to a major city too!
Im pretty sure with where I live that the ACTH test was not handled correct. The few people I have asked about the test didn't even know what it was. I just have no idea where to turn for help. Thanks for all of the help so far. Have you ever had ringing in your ears? Or the feeling like you may have a sudden outburst(like a quick burst of adrenalin)? I have been put on 90mg of cymbalta for back pain and vicoprofin for back and pain in general. Just getting tired of feeling down.
Ah yeah, it is not a common test and even though I battle to get it done correctly (to the extent that I sometimes bring in ice, or the instructions from the lab's own site, or information from a website showing the importance of centrifuge vs time) they often get uh... upset that a patient wants to tell them anything and for a whole year I got either degraded sample (grrr) or tests I know was totally incorrect since I have a sky high ACTH and degraded results lose 1000pts or so - way more than the range.
I do have ringing but that was way before I had AI (mine is a result of surgical removal of my adrenals) so it is not related. I don't have any bursts for sure. I do have a lot of pain though. Cymbalta was horrible for me though.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.